Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 28, 2017, 12:42 PM CDT for Hale County, Hockley County, Lubbock County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 12:42 PM CDT (17:42 UTC)
- Expired
- Mar 28, 2017, 1:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hale County, TX, Hockley County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 14 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 12:44 PM CDT | HAIL 1.25 | Reese Center, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
964
WUUS54 KLUB 281742
SVRLUB
TXC189-219-303-281815-
/O.NEW.KLUB.SV.W.0007.170328T1742Z-170328T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1242 PM CDT TUE MAR 28 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Western Lubbock County in northwestern Texas...
East central Hockley County in northwestern Texas...
Southwestern Hale County in northwestern Texas...
* Until 115 PM CDT
* At 1241 PM CDT, a severe thunderstorm was located over Reese
Center, or 8 miles west of Lubbock, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lubbock, Abernathy, Wolfforth, Shallowater, Lubbock South Plains
Mall, Reese Center and New Deal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3348 10195 3353 10215 3394 10205 3385 10174
TIME...MOT...LOC 1741Z 197DEG 23KT 3362 10201
HAIL...1.25IN
WIND...60MPH
$$
071 follow-up statement
753
WWUS54 KLUB 281757
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1257 PM CDT TUE MAR 28 2017
TXC219-281806-
/O.CAN.KLUB.SV.W.0007.000000T0000Z-170328T1815Z/
Hockley TX-
1257 PM CDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOCKLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Texas.
LAT...LON 3356 10208 3362 10208 3394 10204 3385 10174
3356 10190
TIME...MOT...LOC 1756Z 213DEG 21KT 3365 10198
$$
TXC189-303-281815-
/O.CON.KLUB.SV.W.0007.000000T0000Z-170328T1815Z/
Lubbock TX-Hale TX-
1257 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN LUBBOCK AND SOUTHWESTERN HALE COUNTIES...
At 1256 PM CDT, a severe thunderstorm was located over Shallowater,
or 7 miles northwest of Lubbock, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lubbock, Abernathy, Shallowater, Reese Center and New Deal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3356 10208 3362 10208 3394 10204 3385 10174
3356 10190
TIME...MOT...LOC 1756Z 213DEG 21KT 3365 10198
HAIL...1.25IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:30 PM CDT, 12 minutes earlier.
Area forecast discussion, Mar 28, 12:30 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1230 PM CDT Tue Mar 28 2017 .AVIATION... LIFR to VLIFR conditions in place at KPVW and occasionally at KCDS but will see conditions improve shortly at KLBB to VFR/MVFR. Approaching storm system will continue to generate thunderstorms at all the terminals through this evening, some of which will be severe. Storms will be slow to clear but will start to move east through the afternoon. A cold front will push through the TAF sites Wednesday morning which could generate another round of precipitation but uncertainty is too high to include at this time. Jordan && .UPDATE... Brief update as storms already firing just east of the dryline and ahead of a strong band of mid-level drying as seen on WV imagery. Instability is rapidly increasing as low level moisture feed ahead of the surface low which appears to be developing across the southwestern portions of the forecast area. Biggest question remains how far east the dryline will push across the southern South Plains and where the thunderstorm threat will end. Lubbock may be on the edge as storms have already started to fire southwest of the city with the biggest concern remaining the Rolling Plains where backing winds will increase storm-relative helicities through the afternoon. High-res models continue to struggle with the dryline location with the majority keeping it over the city of Lubbock which would prolong the potential for additional severe storms. Further north, still have some question as to how long it will take storms to connect to the boundary layer rather than being elevated as they have been all morning north of the clearing line. Still feel the biggest threat of severe weather will remain over the Rolling Plains through tonight but enough uncertainty exists back into the South Plains that everyone should keep an eye on the forecast through tonight. Jordan && .PREV DISCUSSION... /issued 643 AM CDT Tue Mar 28 2017/ AVIATION... Immediate issue is low clouds spreading into the area, initially IFR to MVFR, but dropping ceilings and visibilities as moisture increases this morning. Also expecting showers to break out shortly. A dry punch is most likely to impact KLBB early to mid afternoon, although there is a chance still that low level flow will remain backed longer. Otherwise retained mostly MVFR conditions this afternoon at KPVW and KCDS, with chance of thunderstorms later today. Some risk of severe thunderstorms will need to be monitored. RMcQueen PREV DISCUSSION... /issued 438 AM CDT Tue Mar 28 2017/ SHORT TERM... Where the dryline will be later today remains a bit unknown, so calls for imprecision with details. Generally we believe the Dryline should lie somewhere from near Friona to near or just east of Lubbock and then to Justiceburg. But could easily adjust east or west by a county. That explains some of the flex in the thunderstorm chances, still holding on to low mention vicinity central and even parts of the southwestern South Plains later today. Not much in the large scale is different this morning. The upper low over eastern Arizona will shift into central New Mexico later today, then wobble close to the northwestern South Plains or southwest Panhandle by daybreak Wednesday. A weak impulse will lift across the area later this morning, along with a decent moist and warm low level push, and will give opportunity for showers and thunder. Cap this morning may be prohibitive, but should it break anywhere storms could rapidly intensify. This will become more plausible as we approach midday. Low level moisture will surge into the area mid to late morning, with solutions indicating near surface saturation and potential for fog. Showers and fog may co-exist so could make it difficult for widespread sharply reduced visibilities. But at least local restrictions are possible. A warm front lifting northward may stall over the western end intersecting the surface low over the western South Plains. There is potential for fog to persist into the afternoon north of the warm front. West of the dryline, deep mixing will develop late morning and continue into the afternoon as surface pressure falls spread into the western South Plains. Wind speeds may approach Wind Advisory levels, but our current forecast is just shy. How the lead impulse disturbs low level conditions for later today is part of the uncertainty. But a sharper part of the upper trough will swing across the Pecos along with a speed max and give potential for intensification of thunder later today. Convectively available potential energy that may actually be realized appears in the 1500 to 2500 joules per kilogram range, with Bulk Shear values as high as 50 to 60 knots. Low level hodographs will remain curved near and east of the dryline/warm front with lifted condensation levels mostly 4000 feet or lower. This gives rise to supercell risk with the full gamut of outcomes from large hail to heavy rain and tornadoes. Solutions at the moment still favor from the eastern South Plains through the Rolling Plains, and points south and east, for greatest severe potential from afternoon through evening. The bulk of severe activity is expected to spread east of the area around or after midnight. Drier air will follow though mid level cooling will be underway. We have mostly removed shower mention after midnight. RMcQueen LONG TERM... The center of an upper level low will move directly across the South Plains and Rolling Plains during the day on Wednesday following Tuesday's fire weather and convection. This will bring an additional risk for shower and thunderstorm development to much of the region underneath the core and on the back side of the upper low. Cooling mid level temperatures will lead to some elevated instability although only on the order of a few hundred J/kg. At the same time on Wednesday, a cold front will be moving through adding some frontogenetical forcing in the mix. There will be no shortage of mid and upper level moisture which may bring additional precipitation. Also with the front, sustained winds in excess of 30 mph may be seen in the extreme southwestern Texas Panhandle on Wednesday afternoon. Subsidence will swing into the region as short wave ridging moves overhead. Models are still in good agreement in bringing another progressive trough through the southern Rockies early this weekend but continue to diverge past this point. The ECMWF solution has slowed down a bit closer to the GFS solution with additional troughing moving onshore on the west coast late in the weekend. A slower on shore trough would mean a slower ejection of the southern Rockies low over the weekend. Given the continued model inconsistency, confidence in the forecast is low for this time, except for fire weather concerns. This approaching upper low will create a surface response with a deepening surface cyclone in eastern New Mexico on Friday and Saturday. Strong southwesterly surface winds will likely return these afternoons and with warm temperatures will elevate fire weather concerns. FIRE WEATHER... Uncertainty regarding the location of the dryline later today, but we are issuing a Red Flag Warning for the southwest into the central South Plains. Lubbock county in particular appears to be at the dividing line, but wherever it occurs will have a sharp delineation from moist and backed flow to warm dry deeply mixed conditions and gusty winds. Also, we are expecting quite a bit of low level moisture early today along with a reasonable chance for fog, showers, and thunder that could ease fire spread risks especially central areas. Some adjustment in the Warning area is possible today. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for TXZ027-028- 033>035-039>041. &&
Hazardous weather outlook, Mar 28, 12:08 PM CDT, 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1208 PM CDT Tue Mar 28 2017 TXZ021>044-291200- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1208 PM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms today, mainly along and east of Interstate 27 into the Rolling Plains. Large hail up to tennis ball size and damaging wind gusts to 60 MPH will be the main threats. Isolated tornadoes are also possible with the greatest potential across the northern Rolling Plains. Patchy dense fog is possible this morning across the northern South Plains and northern Rolling Plains. Lastly, critical fire weather conditions are expected this afternoon over the western and central South Plains where a Red Flag Warning is in effect. Wind speeds in this areas may approach Wind Advisory levels. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warm temperatures and strong winds may create elevated to critical fire weather conditions on Friday and Saturday afternoons across the South Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely this afternoon through tonight. Jordan
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:48 AM CDT | Red Flag Warning | LUB | Bailey, Cochran, Hockley, Lamb, Lubbock, Lynn and 2 more | 9 hr |
| Mar 28, 12:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 31 min |
| Mar 28, 1:08 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lubbock | 37 min |
| Mar 28, 1:22 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 23 min |
| Mar 28, 1:40 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale, Lubbock | 35 min |
| Mar 28, 1:43 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 32 min |
| Mar 28, 2:13 PM CDT | Areal Flood Advisory | LUB | Crosby, Floyd | 62 min |
| Mar 28, 2:18 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza | 27 min |
| Mar 28, 2:30 PM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Garza, Kent | 90 min |
| Mar 28, 2:34 PM CDT | Tornado Warning | LUB | Crosby | 26 min |
| Mar 28, 2:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 33 min |
| Mar 28, 2:43 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 32 min |
| Mar 28, 3:14 PM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Floyd, Motley | 91 min |
| Mar 28, 3:15 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 30 min |
| Mar 28, 3:18 PM CDT | Tornado Warning | LUB | Dickens | 27 min |
| Mar 28, 3:38 PM CDT | Tornado Warning | LUB | Motley | 37 min |
| Mar 28, 4:01 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 29 min |
| Mar 28, 4:03 PM CDT | Areal Flood Advisory | LUB | Crosby, Floyd, Hale, Lubbock | 87 min |
| Mar 28, 4:10 PM CDT | Tornado Warning | LUB | Hall, Motley | 35 min |
| Mar 28, 4:24 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 36 min |
| Mar 28, 4:24 PM CDT | Tornado Warning | LUB | Crosby, Floyd | 36 min |
| Mar 28, 4:34 PM CDT | Tornado Warning | LUB | Cottle, Dickens, Motley | 26 min |
| Mar 28, 4:39 PM CDT | Tornado Warning | LUB | Hall | 36 min |
| Mar 28, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 34 min |
| Mar 28, 4:52 PM CDT | Tornado Warning | LUB | Cottle, Dickens, King | 23 min |
| Mar 28, 4:56 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 34 min |
| Mar 28, 5:08 PM CDT | Tornado Warning | LUB | Cottle, King | 37 min |
| Mar 28, 5:10 PM CDT | Areal Flood Advisory | LUB | King, Stonewall | 95 min |
| Mar 28, 5:12 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 33 min |
| Mar 28, 5:14 PM CDT | Areal Flood Advisory | LUB | Floyd, Motley | 61 min |
| Mar 28, 5:14 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 31 min |
| Mar 28, 5:15 PM CDT | Tornado Warning | LUB | Hall | 30 min |
| Mar 28, 5:22 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 23 min |
| Mar 28, 5:26 PM CDT | Areal Flood Advisory | LUB | Hall | 64 min |
| Mar 28, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 30 min |
| Mar 28, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 30 min |
| Mar 28, 5:53 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 37 min |
| Mar 28, 6:07 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle, Hall, Motley | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.